Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

August 2, 2021Charleston County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 2, 2021, 7:24 PM EDT for Charleston County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 7:24 PM EDT (23:24 UTC)
Expired
Aug 2, 2021, 8:00 PM EDT
In force
36 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WWUS82 KCHS 022324
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
724 PM EDT Mon Aug 2 2021

SCZ043-044-050-030000-
Charleston-Inland Colleton-Dorchester-
724 PM EDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, COLLETON
AND DORCHESTER COUNTIES...

At 724 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Delemar
Crossroads to near Magnolia Gardens, and moving west at 10 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground 
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. All outdoor activities should 
         cease. Move indoors immediately.

Some locations in the path of these storms include...
West Ashley, Hollywood, Ravenel and Delemar Crossroads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3290 8049 3273 8034 3283 8002 3294 8022
TIME...MOT...LOC 2324Z 067DEG 8KT 3292 8026 3285 8011 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:12 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 2, 6:12 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
612 PM EDT Mon Aug 2 2021

.SYNOPSIS...
A stationary front will maintain unsettled weather including
the chance for heavy rainfall across the area through the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Increased POPs across southeastern GA to reflect current radar
activity. Boundary interactions have caused numerous showers and
thunderstorms to form over southeastern GA.

An arching boundary was slowly pushing south over Berkeley
County, intersecting with the sea breeze over the McClellanville
area. KCLX detected several returns near the sea breeze and
across inland SE GA. Convection should continue to increase in
coverage into this evening, supported by MLCAPE between
1500-2000 J/kg. DCAPE values are expected to range between
700-1000 J/kg, yielding well-defined outflow boundaries.
Additional thunderstorms will likely develop along the
boundaries, especially across SE GA. Isolated to scattered
showers and thunderstorms may linger across the CWA through
tonight. Low temperatures are forecast to range in the low to
mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Aloft, an anomalously strong mid-level trough will continue to deepen
just west of the Ohio River Valley. As the trough continues to
deepen shortwaves will likely travel over the region, enhancing the
forcing necessary for showers/thunderstorms to develop. At the
surface a stationary front will remain positioned over or just north
of the forecast area. The region will remain poised under a very
moist atmosphere featuring PWATs over 2.0 inches and surface-based
CAPE values generally between 1000-1500 J/kg. This environment will
support numerous showers/thunderstorms throughout most of the
daylight hours and possibly into each night. Severe parameters are
not very supportive of severe thunderstorm formation, however a
strong to marginally severe storm cannot be ruled out.

Flooding will be the main concern through the forecast period, as
there is the potential for heavy rain each day. Some areas have seen
heavy rainfall within the last several days, increasing the flooding
threat. Although there is not coastal flooding expected during the
period, any rain that falls around high tide has the potential to
enhance flood risk. WPC has outlooked the area in a Slight Risk for
Excessive Rainfall through the next three days. Generally 3 to 4
inches across SE GA and 4 to 6 across SE SC. Although there is the
potential for localized higher amounts. The flooding threat is
expected to increase each day as the week progresses, as each day
has the potential for heavy rainfall.

Temperatures through the period are expected to be slightly below
normal, with low to mid 80s during the day and low to mid 70s at
night.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Mid-level troughing will continue through the weekend, then Atlantic
high pressure will slowly become the dominate feature by early next
week. Although high pressure will slowly build into the region this
weekend an unsettled weather pattern is still expected as the moist
airmass will still be positioned over our region. Shower/thunderstorm
coverage will be less extensive than earlier in the week,
however flooding is still a concern as the soils will be very
saturated. Temperatures will slowly rise closer to normal, with
highs around 90 by the start of next week.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Thunderstorms are possible into early evening, highlighted with
VCTS at KCHS and KJZI and TEMPO at KSAV between 21-01Z.
Isolated to scattered convection may linger across the region
tonight. After daybreak Tuesday, sfc low pressure is expected to
approach from the SW. As the low approaches, MVFR ceilings and
rounds of showers/thunderstorms will develop from south to
north. The KSAV TAF will feature MVFR ceilings and showers after
13Z.

Extended Aviation: Periods of flight restrictions are expected this
week, especially in showers/thunderstorms.

&&

.MARINE...
Tonight: A stationary front will linger inland, with a broad area of
low pressure over the Midlands of SC. This pattern will provide the
marine zones with steady south winds between 10-15 kts. Seas are
forecast to range from 2-4 ft.

Tuesday through Saturday: South to southwesterly winds generally 10
to 15 knots will prevail through the period with seas 2 to 4 feet.
Late Tuesday into Wednesday there is a chance that wind gusts could
exceed 25 knots, especially in the 20 to 60 nm GA waters. Small
Craft Advisories could be needed. Numerous showers/thunderstorms are
expected through the period as well, bringing higher wind gusts and
locally higher wave heights.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...CPM/NED
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...CPM/NED
MARINE...CPM/NED
Hazardous weather outlook, Aug 2, 3:07 AM EDT, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
307 AM EDT Mon Aug 2 2021

AMZ330-350-352-354-374-030715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
307 AM EDT Mon Aug 2 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-030715-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
307 AM EDT Mon Aug 2 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Heavy Rain/Flooding: Showers and thunderstorms with locally heavy
rainfall will impact much of the region this afternoon and tonight.
The rain could be heavy at times and produce flooding of low-lying
and poor drainage areas. Isolated instances of flash flooding are
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy Rainfall/Flooding: Unsettled weather will develop across the
area this week as a cold front stalls near the region. Periods of
locally heavy rainfall are likely with flash flooding possible,
especially in low-lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 2, 4:58 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston SC
458 PM EDT Mon Aug 2 2021

GAZ116-117-119-137>141-022130-
Inland McIntosh-Coastal Liberty-Coastal Chatham-Inland Liberty-Inland
Bryan-Coastal McIntosh-Coastal Bryan-Long-
458 PM EDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH, CHATHAM AND LONG COUNTIES...

At 458 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles east of
Sunbury to Walthourville, and moving southeast at 10 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Hinesville, Tibet, Jones, Walthourville, Midway, Riceboro, Allenhurst
and Harris Neck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3155 8168 3179 8164 3182 8110 3176 8104
      3171 8110 3162 8110 3149 8117 3149 8131
TIME...MOT...LOC 2058Z 337DEG 9KT 3178 8117 3176 8161

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 2, 6:43 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
643 PM EDT Mon Aug 2 2021

GAZ101-118-SCZ047-022315-
Effingham-Inland Chatham-Inland Jasper-
643 PM EDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM, CHATHAM
AND JASPER COUNTIES...

At 643 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Port Wentworth, or near Godley Station,
moving east at 10 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Springfield, Godley Station, Rincon, Port Wentworth, Hardeeville,
Guyton, Purysburgh and Meinhard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3235 8139 3237 8116 3220 8104 3219 8105
      3218 8105 3218 8113 3217 8116 3218 8117
      3218 8141
TIME...MOT...LOC 2243Z 259DEG 7KT 3224 8119

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Aug 2, 7:06 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
706 PM EDT MON AUG 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     NORTH CHARLESTON        32.86N  79.97W
08/02/2021                   CHARLESTON         SC   BROADCAST MEDIA

            A TREE WAS REPORTED TO BE ACROSS A HOME ON GRAYSON
            STREET. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS2100504

RFM
Local storm report, Aug 2, 7:10 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
710 PM EDT MON AUG 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       NORTH CHARLESTON        32.86N  79.98W
08/02/2021  U0.00 INCH       CHARLESTON         SC   BROADCAST MEDIA

            WATER OF UP TO 1 TO 2 FEET DEEP WAS REPORTED ON RIVERS
            ROAD NEAR COSGROVE AVE. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS2100505

RFM
Local storm report, Aug 2, 7:22 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
722 PM EDT MON AUG 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     MARINE TSTM WIND 22 ESE RACCCON BLUFF    31.40N  80.87W
08/02/2021  M54 MPH          AMZ354             GA   BUOY

&&

EVENT NUMBER CHS2100506

CPM
Special weather statement, Aug 2, 7:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
724 PM EDT Mon Aug 2 2021

SCZ043-044-050-030000-
Charleston-Inland Colleton-Dorchester-
724 PM EDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, COLLETON
AND DORCHESTER COUNTIES...

At 724 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Delemar
Crossroads to near Magnolia Gardens, and moving west at 10 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
West Ashley, Hollywood, Ravenel and Delemar Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3290 8049 3273 8034 3283 8002 3294 8022
TIME...MOT...LOC 2324Z 067DEG 8KT 3292 8026 3285 8011

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:22 PM EDTSpecial Weather StatementCHSAllendale, Hampton23 min
Aug 1, 10:09 PM EDTSpecial Weather StatementCHSBerkeley36 min
Aug 1, 10:57 PM EDTSpecial Weather StatementCHSBerkeley33 min
Aug 1, 11:32 PM EDTSpecial Marine WarningCHS118 min
Aug 2, 1:10 AM EDTSpecial Marine WarningCHS95 min
Aug 2, 3:48 PM EDTSpecial Weather StatementCHSCharleston27 min
Aug 2, 3:58 PM EDTSpecial Marine WarningCHS78 min
Aug 2, 4:04 PM EDTSpecial Marine WarningCHS86 min
Aug 2, 4:13 PM EDTSpecial Weather StatementCHSCharleston32 min
Aug 2, 4:33 PM EDTSpecial Marine WarningCHS117 min
Aug 2, 4:47 PM EDTSpecial Weather StatementCHSCharleston28 min
Aug 2, 5:27 PM EDTSpecial Marine WarningCHS93 min
Aug 2, 6:05 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston85 min
Aug 2, 6:12 PM EDTSpecial Marine WarningCHS93 min
Aug 2, 6:38 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Dorchester97 min
Aug 2, 7:27 PM EDTSpecial Weather StatementCHSJasper33 min
Aug 2, 7:31 PM EDTSpecial Weather StatementCHSDorchester29 min
Aug 2, 7:59 PM EDTSpecial Weather StatementCHSDorchester31 min
Aug 2, 3:54 PM EDTSpecial Weather StatementCHSLiberty36 min
Aug 2, 4:02 PM EDTSpecial Weather StatementCHSMcIntosh28 min
Aug 2, 4:29 PM EDTSpecial Weather StatementCHSLiberty31 min
Aug 2, 4:58 PM EDTSpecial Weather StatementCHSMcIntosh32 min
Aug 2, 5:11 PM EDTSevere Thunderstorm WarningCHSLiberty, McIntosh37 min
Aug 2, 5:35 PM EDTAreal Flood AdvisoryCHSBryan, Liberty55 min
Aug 2, 5:46 PM EDTAreal Flood AdvisoryCHSChatham89 min
Aug 2, 6:43 PM EDTSpecial Weather StatementCHSEffingham32 min
Aug 2, 7:05 PM EDTAreal Flood AdvisoryCHSBulloch, Candler, Tattnall2 hr

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.